Indiana, 2021

Damaging Winds in Indiana, June 26, 2021

June 26, 2021 · NWS IND · 2 events in 1 county or zone

In the evening, a slowly approaching squall line prompted a Severe Thunderstorm Watch for most of northwestern central Indiana. Despite weakening and breaking up slightly, upon encountering the warm and very humid conditions, one storm pulsed up, producing brief damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

In the evening, a slowly approaching squall line prompted a Severe Thunderstorm Watch for most of northwestern central Indiana. Despite weakening and breaking up slightly, upon encountering the warm and very humid conditions, one storm pulsed up, producing brief damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 26, 6:14 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 26, 6:14 PM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
714 PM EDT Sat Jun 26 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 308 PM EDT Sat Jun 26 2021

Mostly quiet across the forecast area this afternoon, with most
convection confined to a narrow prefrontal corridor of deep moist
convergence from southwestern Michigan back into south central
Missouri. There has been little eastward progress thus far, although
models suggest this axis of convergence will begin to slowly shift
eastward late this afternoon and this evening as the front makes
very slow progress as well.

Will carry thunder chances across the northwest through much of the
night with the highest chances in the evening prior to boundary
layer stabilization. Forecast soundings indicate modest instability
with some fairly good low level shear for a time this evening, so
there will be some chance for strong to severe storms for a window
around 23-03Z or so, with isolated damaging winds and perhaps a
tornado. Marginal risk is well placed.

Thunderstorm chances will overspread the entire area tomorrow, again
highest in the northwest, as the front gets a bit closer, but also
washes out a bit, and somewhat more impressive and widespread
instability is expected to develop, although shear will be a bit
more modest. Marginal risk across much of the area again is well
placed. Expect more scattered activity tomorrow than experienced so
far today.

Storm chances will stick around into Sunday night but wane a bit
again as the boundary layer stabilizes. Details become a bit more
uncertain with time as remnant boundaries are left behind and also
owing to nebulous upper level support.

Blend appears to have a good handle on temperatures and see little
reason to deviate with little change in airmass through the short
term.

&&

.Long Term...(Monday through Saturday)
Issued at 308 PM EDT Sat Jun 26 2021

Southwest upper flow will become more zonal by mid week next week as
an upper trough moves into the Great Lakes. This will allow a
surface front to gradually move through the area by the end of next
work week.

Best forcing will remain closer to the surface front and upper
trough axis, which means mainly north early in the period. As the
trough and surface front move into the area during the week, forcing
will be more widespread. High precipitable water values will
continue through much of next week, with values between 1.50 and 2"
common. Thus, locally heavy rain will remain a threat.

With the plentiful moisture and available forcing, higher PoPs will
be common north and west early in the period, spreading through the
remainder of the area mid week. PoPs will diminish late week as the
front moves east.

There remains a good amount of uncertainty though on the end of the
period, as the 00Z ECMWF and 12Z Canadian have an upper low to the
west of the area, while the 12Z GFS is east of the area. Will keep
some PoPs for next Saturday with low confidence.

Warm temperatures will continue into mid week, then cooler air will
move in with rain and the surface front.

&&

.Aviation...(00Z TAF Issuance)
Issued at 713 PM EDT Sat Jun 26 2021

IMPACTS:

* Thunderstorms moving into KLAF over next couple of hours, might
  clip KHUF later.

* Winds from 180 to 200 gusting to around 22 to 30 kts with gusts
  decreasing after sunset, picking back up Sunday late morning.

DISCUSSION: A line of storms stretching from northern Indiana
through central Illinois and moving northeast could reach KLAF over
the next couple of hours. Some uncertainty if the southern edge will
stay south enough to clip KHUF, but nothing expected at KIND and
KBMG. MVFR to IFR conditions possible in the thunderstorms. Storms
should then lift north later overnight.

MVFR ceilings could move in from the northwest near daybreak, but
may only get as far south at KLAF. Chances for more thunderstorms
will return by Sunday afternoon.

Winds are generally from 180-210 and will remain so throughout the
period, sustained at 10-15KT with gusts this evening as high as 25-
30KT, and again into the lower 20KT range tomorrow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...Nield
Long Term...50
Aviation...CP
Hazardous weather outlook, Jun 26, 2:28 PM EST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
328 PM EDT Sat Jun 26 2021

INZ021-028>031-035>040-043>046-051>053-060-061-067-271930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Owen-Sullivan-Greene-Knox-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Terre Haute, Brazil,
Clay City, Spencer, Sullivan, Linton, Bloomfield, and Vincennes
328 PM EDT Sat Jun 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this evening and overnight with a
threat for isolated severe storms through midnight. Damaging winds
and heavy rainfall will be the primary threats, with an isolated
tornado possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic chances for showers and thunderstorms will continue through
the week. Storms will produce heavy rainfall and may be strong at
times with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ041-042-047>049-054>057-062>065-068>072-271930-
Delaware-Randolph-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Daviess-Martin-Lawrence-Jackson-
Jennings-
Including the cities of Muncie, Winchester, Indianapolis,
Greenfield, New Castle, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus,
Greensburg, Washington, Loogootee, Shoals, Bedford, Mitchell,
Seymour, Brownstown, and North Vernon
328 PM EDT Sat Jun 26 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periodic chances for showers and thunderstorms will continue through
the week. Storms will produce heavy rainfall and may be strong at
times with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 26, 6:46 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
746 PM EDT Sat Jun 26 2021

INZ028-270015-
Warren-
746 PM EDT Sat Jun 26 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY...

At 744 PM EDT, strong thunderstorms were clustered near Rossville, or
16 miles north of Danville, moving northeast at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Williamsport, West Lebanon, Pine Village, Rainsville, Tab and Pence.

LAT...LON 4048 8752 4047 8709 4037 8709 4035 8711
      4031 8724 4030 8725 4022 8753
TIME...MOT...LOC 2344Z 241DEG 46KT 4038 8757

AU/CP

The radar

The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
June 26, 8:10 PM EST
Where
Tippecanoe County, 0.29 mi ENE of West Lafayette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.452, -86.895

Tree downed near intersection of North River Road and US Highway 52. Time estimated from radar.

Thunderstorm Wind, Tippecanoe

When
June 26, 8:20 PM EST
Where
Tippecanoe County, 1.51 mi NNE of Stockwell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.301, -86.764

Tree downed along County Road 800 South west of US Highway 52. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957908, 957907.